South Carolina, 2011Rip Current in South Carolina, April 27, 2011
April 27, 2011 · NWS ILM · 1 event in 1 county or zone
A rip related fatality occurred at Myrtle Beach.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rip related fatality occurred at Myrtle Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 27, 10:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 27, 10:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1145 AM EDT WED APR 27 2011
.SYNOPSIS...
A TROPICAL AIR MASS WILL CONTINUE FOR THE NEXT COUPLE DAYS AS
BERMUDA HIGH PRESSURE MAINTAINS SOUTHERLY WINDS. A COLD FRONT WILL
PUSH THROUGH THE REGION THURSDAY...POSSIBLY BRINGING STRONG
THUNDERSTORMS. DRIER HIGH PRESSURE WILL FOLLOW THURSDAY NIGHT AND
PERSIST INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM WEDNESDAY...ALTHOUGH DEEP TROPICAL-LIKE MOISTURE WILL
REMAIN IN PLACE THROUGH THE AFTERNOON...A DEVELOPING CAP AROUND 9500
FEET WILL HELP TO SQUASH THE CONVECTION. THIS DEVELOPING CAP SHOULD
ALLOW CONSIDERABLE CLOUD COVER TO BEGIN DIMINISHING DURING THE
AFTERNOON. AFTERNOON TEMPS WILL BE IN THE MID AND UPPER 80S...EXCEPT
E OF THE RESULTANT SEABREEZE WHERE UPPER 70S AND LOWER 80S WILL BE
MORE COMMON.
THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AHEAD OF AN
APPROACHING COLD FRONT THROUGH TONIGHT. THIS WILL RESULT IN
SOUTHERLY WINDS AT 10 TO 20 MPH WITH GUSTS TO 30 MPH.
FOR TONIGHT...ANOTHER SUMMER SULTRY NIGHT SO TO SPEAK. LOWS WILL
RANGE IN THE 60S TO AROUND 70 PER PER VARIOUS MODEL MOS GUIDANCE
WITH DEWPOINTS TRAILING BY JUST A FEW DEGREES. PRE-FRONTAL
CONVECTION COULD AFFECT THE AREA TOWARD SUNRISE THU AND HAVE
INDICATED AN INCREASING TREND WITH POPS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...MAIN CHALLENGE IS PRECIP AND MORE
IMPORTANTLY SVR POTENTIAL ASSOCIATED WITH THE COLD FRONT MOVING
THROUGH ON THURSDAY. SPC HAS INCLUDED THE EASTERN CAROLINAS IN A
SLIGHT RISK AREA FOR DAY 2. MODEST INSTABILITY...WITH CAPE
REACHING 1000-1500 J/KG PER MODEL SOUNDINGS...AND DECENT
UNIDIRECTIONAL SHEAR WILL SUPPORT THE POTENTIAL FOR DAMAGING
WINDS. HAVE SPLIT THE TIMING DIFFERENCE BETWEEN THE GFS AND
NAM...BUT KEEP IN MIND THAT FROPA COULD BE AT AN EARLIER AND MORE
STABLE TIME OF DAY IF THE FASTER GFS VERIFIES. HIGHEST POPS IN THE
MORNING INLAND AND IN THE AFTERNOON TOWARD THE COAST.
COLD FRONT WILL PUSH OFF THE COAST LATE THURSDAY AFTERNOON OR
SOMETIME THURSDAY EVENING. TROPICAL AIR MASS WILL QUICKLY GIVE WAY
TO DRIER HIGH PRESSURE...SO POPS WERE PROMPTLY SHUT OFF WITH
FROPA. BEGINNING THURSDAY NIGHT TEMPS WILL BE QUITE A BIT COOLER
THAN IN RECENT DAYS AND ESPECIALLY NIGHTS...BUT ACTUALLY CLOSE TO
NORMAL FOR THIS TIME OF YEAR.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...SFC AND UPPER RIDGING WILL DOMINATE
SATURDAY THROUGH MONDAY...WITH A GRADUAL WARMING TREND AND
INCREASING HUMIDITY IN THE SOUTHERLY LOW-LEVEL FLOW. BASED ON
LATEST GFS OUR NEXT CHANCE FOR RAIN WILL ACCOMPANY A COLD FRONT
CURRENTLY SLATED FOR TUESDAY. HOWEVER WILL LIMIT POPS TO SLIGHT
CHANCE AS THIS HAS THE APPEARANCE OF THE DAY 7 FRONT THAT MODELS
TEND TO STRUGGLE WITH IN THE WARMER MONTHS.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...CONFIDENCE IS MODERATE TO HIGH LIFR STRATUS CEILINGS AT
FLO WILL IMPROVE TO MVFR 12-13Z. MVFR CEILINGS WILL THEN BE LIKELY
AT ALL TERMINALS UNTIL LATE MORNING WHEN CEILINGS WILL BECOME
PREDOMINATELY VFR. BUT UNTIL 15-16Z THERE IS A SLIGHT CHANCE MVFR
CEILINGS 1-2K WILL OCCUR...WITH HIGHEST CONFIDENCE OF OCCURRENCE AT
FLO/LBT.
WIDELY SCATTERED LIGHT SHOWERS WILL CONTINUE TO MOVE NORTH ACROSS
THE TERMINALS THROUGH THE MORNING HOURS WITH CONVECTION BECOMING
MORE AND MORE ISOLATED BY AFTERNOON. CONFIDENCE IS HIGH THAT
THUNDERSTORMS WILL REMAIN ISOLATED THIS MORNING...AND NON-EXISTENT
THIS AFTERNOON AS INCREASING SUBSIDENCE CAPS CONVECTION.
THIS EVENING GFS MOS GUIDANCE CONTINUES TO INDICATE AN LIFR CEILING
DEVELOPING AT THE COASTAL TERMINALS. THIS HAS BEEN THE CASE OVER THE
PAST SEVERAL NIGHTS AND THESE CEILINGS HAVE YET TO DEVELOP. WITH A
LOW LEVEL INVERSION AND GUSTY SOUTH WINDS EXPECTED CONFIDENCE IS
MODERATE TO HIGH ANY CEILINGS WILL BE IN THE MVFR RANGE.
EXTENDED OUTLOOK...HIGH CONFIDENCE IN SHOWERS/TSTMS ON THURSDAY. VFR
FRIDAY AND SATURDAY. FOG POSSIBLE SUNDAY MORNING.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM WEDNESDAY...WINDS AND SEAS WILL BE ON THE INCREASE
THROUGH THE PERIOD...PEAKING LATE TONIGHT AND ON THU. S SMALL CRAFT
ADVISORY REMAINS IN EFFECT. THE PRESSURE GRADIENT WILL CONTINUE TO
TIGHTEN AHEAD OF A STRONG COLD FRONT. AS FOR THE OVERALL WAVE
SPECTRUM...WILL HAVE A SE SWELL AT 8 SECOND PERIODS...AND A S WIND
WAVE ON TOP.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...EXPECT FRISKY WINDS AND SEAS THROUGH THE
DAY ON THURSDAY...AND PERHAPS INTO THURSDAY NIGHT. WILL INITIALIZE
THIS PERIOD WITH MARGINAL SCA CONDITIONS. WINDS WILL EITHER REMAIN
STATUS QUO OR PERHAPS DECREASE A BIT AS THE FRONT GETS
CLOSER...BUT WITH THE OPEN FETCH THE SEAS WILL CONTINUE TO BUILD A
BIT. WILL MAX OUT AT 5-7 FT THURSDAY AFTERNOON AND EVENING JUST
BEFORE WINDS START TO VEER...WITH 8 FT POSSIBLE OUT AT FRYING PAN
BUOY.
BEHIND THE FRONT WINDS COME AROUND TO THE WEST AND NORTHWEST BY
DAYBREAK FRIDAY. MODERATE OFFSHORE FLOW WILL PERSIST THROUGH
FRIDAY NIGHT...WITH SEAS SETTLING DOWN TO 2-4 FT.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...HIGH PRESSURE WILL MIGRATE OFF THE COAST ON
SATURDAY...ALLOWING NORTH WINDS TO GO LIGHT/VARIABLE BEFORE THE
SEABREEZE TAKES OVER IN THE AFTERNOON. SOUTHERLY FLOW WILL TAKE
HOLD SAT NIGHT AND SUNDAY WITH THE HIGH OFFSHORE. MODEST WIND
SPEEDS WILL MEAN 3-4 FT IS THE WORST CASE FOR SEAS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
AMZ250-252-254-256.
&&
NEAR TERM...RJD
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...MRRHazardous weather outlook, Apr 27, 4:09 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
509 AM EDT WED APR 27 2011
NCZ097-100-101-SCZ034-046-281000-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
509 AM EDT WED APR 27 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS DURING DAYLIGHT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-SCZ017-023-024-032-033-039-281000-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
509 AM EDT WED APR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS WELL AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS DURING DAYLIGHT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-281000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
509 AM EDT WED APR 27 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DCH
Rip Current, Horry
- When
- April 27, 12:00 PM EST
- Where
- Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A young man drowned as a result of rip current in Myrtle Beach. The fatality occurred at 24 Avenue North. Two other individuals were caught in the rip but were rescued.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
- Flooding in New York, April 27 to 30, 2011$10 million · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298057.